MAUDE Adverse Event Report: COOK BIOTECH BIODESIGN DURAL GRAFT

COOK BIOTECH BIODESIGN DURAL GRAFT
Catalog Number C-DUR-4X7
Health Effect - Clinical Codes Inflammation (1932); Scar Tissue (2060); Weakness (2145); Ambulation or Postural Difficulties (2544); Hyporesponsive to stimuli (2683); No Code Available (3191)
Date of Event 08/22/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A review of the device history records indicated that device was manufactured to specifications.The potential complications in the ifu state "the following complications are possible with the use of surgical graft materials: infection, adhesion, csf leak, and calcification; acute or chronic inflammation (initial application of surgical graft materials may be associated with transient, mild, localized inflammation); allergic reaction." the root cause, of the patient forming an excess amount of granulation / scar tissue, is inconclusive.Many factors may have contributed, including, but not limited to: surgical technique, underlying condition being treated, patient's tendency to form granulation / scar tissue, and / or the use of non-cook biotech incorporated manufactured instruments, fixation, medications, and sealants.
 
Event or Problem Description
Dr.(b)(6) mentioned, at ucsf's neurosurgery update course in (b)(6), that he has been using the biodesign dural graft in his spinal dura mater repair procedures and has been seeing an excess formation of granulation tissue.Product was placed six months ago.Patient to undergo reoperation on (b)(6) 2016 and product to be explanted.Reason for reoperation unspecified at this time.- (b)(6) 2016.Update: on (b)(6) 2015, the patient underwent a t6-t7 posterior approach laminectomy by dr.(b)(6).During this initial procedure, the dura was found intact, but the spinal cord was tethered to the dura.A biodesgin dural graft was placed as a dural sling.Tisseel, a fibrin sealant was also used during this procedure.The patient tolerated the procedure well and recovered without complications.The patient's original complaint of right lower extremity weakness resolved for several months.In (b)(6) 2016, the patient informed the surgeon's office that he was starting to have decreased strength in his bilateral lower extremities.The patient was seen by dr.(b)(6) in (b)(6) 2016.The patient's mobility, strength, and sensation reportedly deteriorated quickly from the initial notification in (b)(6) 2016.The patient was unable to ambulate and required a two person assist for mobility transfers from chair to chair.On (b)(6) 2016, the patient underwent a t6-t7 revision laminectomy for release of tethered spinal cord, removal of the biodesign dural sling, and exploration of epidural t7 granulation / scar tissue.The surgical case was completed with a primary closure of the dura and no graft material was placed.Tisseel was used in this procedure.Granulation samples excised during this procedure were described by the surgeon as "hard, fibrous tissue." a co2 laser was used to remove some of the granulation / scar tissue.Several specimens were sent to pathology.Preliminary pathology results were said to show evidence of chronic inflammation with the presence of lymphocytes, plasma cells, no eosinophils, and questionable graft rejection.Preliminary results were negative for any tumorous cells.The surgeon is hopeful that the patient will regain some mobility, strength, and sensation.
 
Additional Manufacturer Narrative
On 09/06/2016, the manufacture was notified that the user facility filed an mdr with the us fda.On 09/13/2016, the manufacturer received a copy of mdr (b)(4) which was filed by the user facility.This mdr is related to mdr (b)(4) which was filed by the user facility.A review of the device history records indicated that device was manufactured to specifications.The potential complications in the ifu state "the following complications are possible with the use of surgical graft materials: infection, adhesion, csf leak, and calcification; acute or chronic inflammation (initial application of surgical graft materials may be associated with transient, mild, localized inflammation); allergic reaction." the root cause, of the patient forming an excess amount of granulation / scar tissue, is inconclusive.Many factors may have contributed, including, but not limited to: surgical technique, underlying condition being treated, patient's tendency to form granulation / scar tissue, and / or the use of non-cook biotech incorporated manufactured instruments, fixation, medications, and sealants.
 
Event or Problem Description
Dr.(b)(6) mentioned, at (b)(6) neurosurgery update course in (b)(6), that he has been using the biodesign dural graft in his spinal dura mater repair procedures and has been seeing an excess formation of granulation tissue.Product was placed six months ago.Patient to undergo reoperation on (b)(6) 2016 and product to be explanted.Reason for reoperation unspecified at this time.- aw 08/18/2016.Update: on (b)(6) 2015, the patient underwent a t6-t7 posterior approach laminectomy by dr.(b)(6).During this initial procedure, the dura was found intact, but the spinal cord was tethered to the dura.A biodesign dural graft was placed as a dural sling.Tisseel, a fibrin sealant was also used during this procedure.The patient tolerated the procedure well and recovered without complications.The patient's original complaint of right lower extremity weakness resolved for several months.In (b)(6) 2016, the patient informed the surgeon's office that he was starting to have decreased strength in his bilateral lower extremities.The patient was seen by dr.(b)(6) in (b)(6) 2016.The patient's mobility, strength, and sensation reportedly deteriorated quickly from the initial notification in may to august 2016.The patient was unable to ambulate and required a two person assist for mobility transfers from chair to chair.On (b)(6) 2016, the patient underwent a t6-t7 revision laminectomy for release of tethered spinal cord, removal of the biodesign dural sling, and exploration of epidural t7 granulation / scar tissue.The surgical case was completed with a primary closure of the dura and no graft material was placed.Tisseel was used in this procedure.Granulation samples excised during this procedure were described by the surgeon as "hard, fibrous tissue." a co2 laser was used to remove some of the granulation / scar tissue.Several specimens were sent to pathology.Preliminary pathology results were said to show evidence of chronic inflammation with the presence of lymphocytes, plasma cells, no eosinophils, and questionable graft rejection.Preliminary results were negative for any tumorous cells.The surgeon is hopeful that the patient will regain some mobility, strength, and sensation.

Brand Name
BIODESIGN DURAL GRAFT
Common Device Name
DURAL GRAFT
Manufacturer (Section D)
COOK BIOTECH
1425 innovation place
west lafayette IN 47906
MDR Report Key5930650
Report Number1835959-2016-00326
Device Sequence Number13617495
Product Code GXQ
UDI-Device Identifier10827002310909
UDI-Public(01)10827002310909(17)170331(10)LB860755
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K031850
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2016
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 09/13/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberC-DUR-4X7
Was Device Available for Evaluation? No
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 08/12/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date09/06/2016
Supplement Report FDA Received Date09/13/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
TISSEEL ON (B)(6) 2015 AND (B)(6) 2016
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age58 YR
Patient Weight88